Pearls of Wisdom: Keeping INR in Range
Bernie is a 68-year-old Caucasian male treated with warfarin for atrial fibrillation. He has been taking warfarin for 3 years, and has been so successful with its use that his interval between visits has been lengthened from 4 weeks to 12 weeks.
Today, for the first time in 3 years, his international normalized ratio (INR) is markedly elevated (INR = 6.2, which was re-checked to confirm), even though he is maintained on the same 5 mg/d regimen, he is not sick, and has not changed any of his medications or diet.
He has not changed pharmacies or received a generic version of warfarin. His INR goal is 2.0 to 3.0; his INR normally is in the 2.4-2.8 range.
What may be causing his INR to go out of range?
What is the correct answer?
(Answer and discussion on next page)
Louis Kuritzky, MD, has been involved in medical education since the 1970s. Drawing upon years of clinical experience, he has crafted each year for almost 3 decades a collection of items that are often underappreciated by clinicians, yet important for patients. His “Pearls of Wisdom” as we like to call them, have been shared with primary care physicians annually in an educational presentation entitled 5TIWIKLY (“5 Things I Wish I Knew Last Year”…. or the grammatically correct, “5 Things I Wish I’d Known Last Year”).
Now, for the first time, Dr Kuritzky is sharing with the Consultant360 audience. Sign up today to receive new advice each week.
The risk reduction attained through anticoagulants (eg, warfarin, dabigatran, apixiban, rivaroxaban) is dramatic: Ischemic stroke is reduced by approximately two-thirds and mortality is reduced by over 25%.
As in most spheres of medical endeavor, there is no “free lunch”; all medications have cost, tolerability issues, and potential adverse events. Warfarin can cause acute toxicity (eg, skin necrosis), but is much more commonly known and respected for its potential to induce bleeding. Overall major bleeding in clinical trials of antithrombotic agents (e.g., warfarin, dabigatran, apixiban, rivaroxaban) averages 3% to 5%, but most of these episodes—such as GI and GU bleeding-- are successfully managed. The bleeding that clinicians (and patients) fear most is intracerebral bleeding, for which there is little in the way of successful treatment.
Middle-aged Woman With an Excessively Prolonged INR
When Do You Start Warfarin Treatment and How Do You Monitor It
Fortunately, several large recent trials with novel antithrombotic agents compared to warfarin (combined n = 50,000) found that intracerebral hemorrhage risk was very low (< 0.5% per year) with all agents.
Most patients and clinicians alike do not recognize that there is a potential interaction between acetaminophen and warfarin. The potential for interaction was highlighted in a case control study1 conducted at the Massachusetts General Hospital, which is home to a 2000-patient anticoagulation clinic. Approximately 75% of their patients are consistently in the therapeutic INR range, which speaks to the success of the clinic.
In the study, researchers compared persons with an INR >6 versus controls with in-range INR values. They found that acetaminophen ingestion was associated with experiencing an INR >6. The amount of acetaminophen used was not large: as soon as a person had administered a dose as small as 2 gm/week, the risk of incurring a marked elevation in INR went up over 3-fold.
Note: Patients commonly take one to two 325 mg to 500 mg tablets of acetaminophen for minor pain issues (eg, sprains, strains, or headaches) as a single dose and may repeat it 4-6 hours later. Hence, it is not the least bit difficult to imagine that a patient might conservatively use 2 g/week of acetaminophen for minor health maladies.
The authors also point out that the mechanism of the interaction between warfarin and acetaminophen has not been elucidated, and they comment that some textbooks even mention the relative safety of acetaminophen.
Our patient, Bernie, had told us he had not taken any new medicine, but neglected to inform us that he had sprained his ankle and taken 4 to 6 acetaminophen tabs (650 mg each). Many of our patients do not consider acetaminophen (ie, Tylenol) to be medicine.
After all, if it’s over-the-counter, it must be safe, right?
The issue with acetaminophen is not a lack of safety concern. Rather, it is an awareness issue. We do not want to discourage healthful foods (eg, greens) from the diets of persons taking warfarin; instead, we want to inform warfarin patients to be consistent in the amount of warfarin-interactive foods (eg, greens) that they consume.
Not all patients appear to be sensitive to the effects of acetaminophen. Like our cautions about the necessity for dietary consistency, patients should be informed that acetaminophen can impact the INR, and if they have a medical disorder for which they often utilize acetaminophen (eg, headaches, osteoarthritis), we would like to be aware of it. So it is not that acetaminophen is unsafe for warfarin users, rather INR levels may have to be monitored more closely if patients consume more than 2000 mg/week of acetaminophen.
Contrary to some literature sources, acetaminophen may interact with warfarin. Patients should be advised that if they are consuming >2000 mg/week of acetaminophen, closer monitoring of their INR is warranted. Persons with an unexplained increase in INR should be specifically queried about their use of acetaminophen.
1. Hylek EM, Heiman H, Skates SJ, et al. Acetaminophen and other risk factors for excessive warfarin anticoagulation. JAMA. 1998;279(9):657-662.